Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 246, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 4, 2022, 4:40 PM EDT for Sampson County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2022, 4:40 PM EDT (20:40 UTC)
- Expired
- Aug 4, 2022, 5:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 76 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:59 PM EDT, 41 minutes earlier.
Area forecast discussion, Aug 4, 3:59 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 359 PM EDT Thu Aug 4 2022 .SYNOPSIS... A surface trough will extend across the southern Mid-Atlantic Piedmont today. Persistent high pressure centered near Bermuda will otherwise extend into the Southeast US through early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 330 PM Thursday... A Heat Advisory remains in effect in the far SE, from Scotland County east into Sampson County, until 8 PM. Current temperatures there are in the mid-90s, and with dew points in the lower-to-mid- 70s, heat indices are 100-106. Elsewhere heat indices are not at advisory criteria but still high, in the upper-90s to lower-100s (except a bit less in the Triad region where cloud cover has kept temperatures in the mid-80s to lower-90s and dew points have mixed out to the mid-to-upper-60s). Current SPC mesoanalysis shows MLCAPE of 1500-3000 J/kg across most of central NC (outside of the Triad region where more cloud cover has kept the environment fairly stable). This is sufficient for an isolated pop-up shower or storm anywhere the rest of this afternoon into the evening. A few weak cells have already popped up over parts of the NE Piedmont from Orange and Durham counties up into Vance County. However, the best forcing is currently along the sea breeze from eastern SC into SE NC, where a line of convection is developing. This line will continue to move north into the southern Piedmont, Sandhills, and central/southern Coastal Plain over the next few hours. Any storm could have locally gusty winds, though DCAPE isn't as impressive as it was yesterday, and there is a lack of shear, so the severe threat is minimal. In the early evening hours, the best precipitation chances shift to the northern Piedmont as the MCV currently over western VA/NC continues to weaken but another one from developing convection near the TN/NC border takes its place. Forcing for ascent will be relatively modest, and daytime heating will be lost, but isolated showers and maybe a storm can't be ruled out. Thus continue slight chance POPs well into the evening there. Any convection will diminish after 06z. Areas of low stratus and fog are possible late tonight and early Friday morning, particularly in the south and east, with lows in the lower-to-mid-70s. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 355 PM Thursday... The pattern looks largely similar on Friday as today. Two strong mid- level ridges, one over the western Atlantic and the other over the Southern Plains, will persist, while a weak trough extends south into the TN Valley. Yet another MCV rotating around the periphery of the western Atlantic ridge will move across the NC mountains into the northern Piedmont tomorrow afternoon and evening. Thus have chance POPs there. Also have chance POPs in the far SE where the CAMS show convection developing along the sea breeze once again. However, instability will be sufficient for an isolated shower or storm anywhere, and have slight chance POPs across the rest of central NC. Low-level thicknesses about 5-10 m lower than today will support high temperatures ranging from the upper-80s north to mid- 90s south. This will keep heat indices very warm (mid-90s to lower- 100s), but below advisory criteria. Lows Friday night will again be in the lower-to-mid-70s. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 300 PM Thursday... Sat-Tue: Apart from minor day-over-day fluctuations, the overall pattern remains largely the same this weekend into early next week. Flow stays quite light through the column through this weekend, as the deep (surface through mid level) ridge centered out over the NW Atlantic noses across our region. This will keep above normal heights aloft, topping a mostly light flow from the S and SW near the surface. The upper wave that will track westward on the S side of the NW Atlantic anticyclone will move ashore on the Southeast coast over the weekend, and while this may produce an subtle uptick in shower/storm coverage Sun, the weak flow will subdue the impact of this feature. Despite the long-fetch low-mid level southeasterly flow spreading into the eastern Carolinas, PW is projected to be just around 1.5", decent but by no means remarkable and barely above average. Other than the inland-tracking sea breeze and outflows from convection to our N and W, there may be little focus for showers and storms, and with the cloud-layer steering flow mostly light from the SW, any mountain convection may have a tough time moving off the higher terrain. Will stick with daily pops favoring climatology, mostly sitting in the mid-chance range but with slightly higher pops in the NW corner (Triad) and in the far SE associated with sea breeze activity. PW finally climbs closer to 2" by Tue and southwesterly low-mid level flow begins to strengthen, esp over the western Carolinas, as mid level troughing moves through the Great Lakes region and approaches our area. But any mountain storms may still have trouble easing off the terrain in this flow pattern, plus the Atlantic ridge will drift slowly to the SSW through this period, making its closes pass to our area Mon/Tue, resulting in a relative min in pops during this time, esp in the E closer to the ridge. Expect highs roughly 1-4 degrees above normal, upper 80s to mid 90s, as thicknesses stay just over climatology. Lows in the 70s. Wed/Thu: Confidence is increasing in the development and amplification of troughing over eastern NOAM, as ridging strengthens over the central High Plains. The corresponding surface front will approach from the NW early Wed, and the strengthening and deepening SW flow and falling heights aloft combined with increasing upper divergence in the RRQ of a Northeast CONUS jet (on the E side of the trough) and increasing PW to aoa 2" favors good chance to likely pops Wed. While much can change with the surface pattern and mid level trough amplitude at this range, the deterministic models agree on frontal passage through much of NC on Thu, and a northwesterly flow and much lower PWs spreading in from the NW, all of which could produce legit cooler and less humid weather by late Thu. This would be a welcome change after a steamy few weeks. -GIH && .AVIATION /18Z THURSDAY THROUGH MONDAY/... As of 152 PM Thursday... A MCV moving NE into the NW Piedmont region is encouraging lower ceilings and scattered showers across the Triad. Along the coast, afternoon showers and storms developing along the sea-breeze is slowly moving north into the Sandhills region, thus a brief tempo for reduced ceilings and a couple gusts with some widely scattered showers as they continue to develop this afternoon. Other than these two areas widely VFR conditions are expected with a brief period of MVFR conditions possible as a heavy shower/storm moves near the TAF sites. Overnight conditions there will be areas of stratus and patchy fog possible especially at FAY and RWI early Friday morning. Surface winds will be generally light, south-southwesterly. Outlook: Areas of stratus and patchy fog will be possible throughout cntl NC through the weekend. A brief period of MVFR ceilings (~2-3 thousand ft AGL) will also be possible as the associated moist layer is heated/lifted during the late morning to midday hours each day. Weakly-forced, pop-up showers/storms will also be possible mainly over the Piedmont each afternoon-early evening. && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 8 PM EDT this evening for NCZ085- 086-088-089. && SYNOPSIS...MWS NEAR TERM...Danco SHORT TERM...Danco LONG TERM...Hartfield AVIATION...CA/MWS
Hazardous weather outlook, Aug 4, 3:36 AM EDT, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 336 AM EDT Thu Aug 4 2022 NCZ010-011-026>028-040>043-073>078-083-084-050745- Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson- Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond- 336 AM EDT Thu Aug 4 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Heat Index values will reach 100 to 104 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hot conditions, with afternoon heat index values in the upper 90s to 104 degrees, will continue through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ085-086-088-089-050745- Scotland-Hoke-Cumberland-Sampson- 336 AM EDT Thu Aug 4 2022 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hot conditions, with afternoon heat index values in the upper 90s to around 105 degrees, will continue through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038-039-050745- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph- 336 AM EDT Thu Aug 4 2022 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 4:36 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
436 PM EDT Thu Aug 4 2022
NCZ089-042100-
Sampson NC-
436 PM EDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of Sampson County
through 500 PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving north at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, Harrells, Roseboro, Garland, Salemburg and Turkey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 3470 7837 3475 7839 3478 7844 3481 7845
3484 7849 3488 7851 3490 7855 3491 7854
3497 7862 3507 7866 3512 7864 3516 7864
3517 7816 3509 7817 3508 7816 3490 7815
3474 7820 3472 7816 3469 7816 3468 7835
TIME...MOT...LOC 2035Z 181DEG 40KT 3491 7837
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
npThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:31 AM EDT | Heat Advisory | RAH | Cumberland, Hoke, Sampson, Scotland | 15 hr |
| Aug 4, 4:36 PM EDT | Special Weather Statement | RAH | Sampson | 24 min |
| Aug 4, 5:09 PM EDT | Special Weather Statement | RAH | Cumberland | 36 min |
| Aug 4, 6:38 PM EDT | Special Weather Statement | RAH | Vance | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.